Dismiss Notice
Join Physics Forums Today!
The friendliest, high quality science and math community on the planet! Everyone who loves science is here!

Diluted Robutussin?

  1. Oct 6, 2003 #1
    As some of you already know, I have been a little sick for a few days now. One of my symptoms is strong coughing, so I have been taking Robutussin. However, I cannot stand the awful taste of Robutussin, so I always drink a glass of water after taking it. There didn't seem to be anything wrong, until someone told me that I was diluting the Robutussin, by drinking water after taking it, and that it wasn't being as effective as it could be. Is this so? If so, then how much difference is there supposed to be (since I have noticed considerable improvement despite drinking water)?

    Any response is appreciated.
     
  2. jcsd
  3. Oct 6, 2003 #2

    iansmith

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    Yes your are diluting your medication but it does not matter because your took to whole thing. It would matter if you only took half of what is recommended.
     
  4. Oct 6, 2003 #3
    Thanks, iansmith.
     
  5. Oct 6, 2003 #4
    The robutussin is diluted in your body. So the dose is calculated for what the average person weighs. So unless you're drinking a couple hundred kilos of water it's not going to make that much of a difference. Although it's always good to read the labeling. Lots of medications say you're not supposed to eat for awhile after taking medicine. Albeit for other reasons.
     
  6. Oct 6, 2003 #5

    Monique

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    I have never hear of Robutussin before, or what the mode of action is.. but isn't a cough medicine supposed to adhere to the lining of your throat, so that it can lessen the irritation? In that case I wouldn't be drinking water right after it, but rather wait a while. You COULD rinse your mouth and suck on a sweet to get rid of the taste..

    Get well soon!!
     
  7. Oct 6, 2003 #6

    hypnagogue

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    Robitussin has the active ingredient dextromethorphan hydrobromide. It's not used to coat the throat but rather to supress brain signals which lead to coughing. Dextromethorphan is actually a potent psychoactive when taken at high doses, though in most medications it's mixed with acetaminophen and/or other chemicals which can be very harmful/lethal when taken at high doses with dextromethorphan.
     
  8. Oct 9, 2003 #7
    Thanks for all the help guys. I'm feeling much better now (found out it was a sinus infection, and am taking antibiotics), and so I don't even take the Robutussin any more (thank God! ).
     
  9. Oct 12, 2003 #8
    that would be from a bacterial infection right?

    I remember last time i went to the doctors to check out a throat infection, to make sure it wasn't anything serious. And wham, doesn't even look at the throat and out spills a prescription for anti-biotics , which of course has no effect on viral infections.
     
  10. Oct 12, 2003 #9

    Monique

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    I had that too once in the US, they leave you sitting in a waiting room for like two hours, then they didn't want to take me since my insurance was not standard - but even though very valid - finally after finding a doctor who would take me, they just sent me home with trial antibiotics (those ones they get for free) and, ofcourse, those antibiotics didn't work and after a few days I couldn't even swallow. Then I called a friend from work, who was a MD, she prescribed me antibiotics through the phone. After a lot of pain and suffering I finally came over it :) that wasn't a fun experience though.
     
Know someone interested in this topic? Share this thread via Reddit, Google+, Twitter, or Facebook

Have something to add?